Headache Tablets Killing Livers

Headache Tablets as Most Common Cause of Liver Failure

Paracetamol, the drug commonly found in headache tablets, has surpassed hepatitis and alcohol to become the most common cause of liver failure in Australia.

Doctors are being urged to exercise caution when prescribing paracetamol following cases of patients suffering accidental poisoning after taking only the recommended dose of the painkiller, often sold under the brand Panadol.Chiropractic Care Dallas TX

A report published in The Medical Journal Of Australia found that people who didn’t eat enough, drank a lot of alcohol or took certain medications were vulnerable to toxic effects from paracetamol. Elderly people with kidney or heart and lung problems may also be at increased risk.

“Accidental paracetamol poisoning should be suspected in any patient with acute liver failure,” the report said.

“Clinicians should be cautious about prescribing regular doses of paracetamol for pain control in malnourished or fasting patients, and need to counsel patients who are regular users of the drug.”

Healthy people (that is, people who are drug-free) are usually able to metabolize paracetamol, most of which is excreted from the body in urine.

But, the drug can accumulate in people with risk factors and those who regularly take it, rendering even a normal dose toxic.

The Accidental Paracetamol Poisoning report, compiled by experts from Austin Health in Victoria, describes the case of a 45-year-old Australian woman who died from liver failure.

She was taking Paracetamol for abdominal pain after having a hysterectomy and suffering complications. Her eating had been poor because of pain, vomiting and treatment.

“The patient… was noted to be displaying odd behavior,” the record states.

“The following morning, she became increasingly confused and drowsy. She was admitted to the intensive care unit, where her conscious state deteriorated rapidly and she required intubation.”
The woman was transferred to a liver transplant unit but died before a donor organ became available. A post mortem examination found a toxic level of paracetamol in her body.

Parents are warned not to give children painkillers unless they are in severe pain than cannot be managed any other way (like an adjustment, ice therapy or rest?)

Dr. David Thomas, pediatric spokesman for the Australian Medical Association, said, “Paracetamol and Ibuprofen (Nurofen) are drugs – they aren’t without risks or side effects.”

(WOW, now that’s a statement. Fast, effective and safe has been the general consensus within the medical profession regarding these two particular drugs for years. How many people have needlessly suffered as a result of this blatantly wrong assumption?)

NOTE TO READERS: ALL DRUGS HAVE SIDE EFFECTS AND, THEREFORE, ALL DRUGS POSE SOME RISK EVEN WHEN TAKEN IN ‘SAFE’ DOSES.

STRIVE TO LIVE A DRUG-FREE LIFE – THERE’S NO RISK IN THAT AT ALL!

Remember, this month’s Health Problem of the Month is Headaches and Migraines. This month, all of your friends, co-workers and family members who are battling with headaches or migraines to contact us today at (214) 972-0302 .

Leave a Reply